MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY2C1660-B
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/05/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the returned ruby coil revealed that the embolization coil was detached from its pusher assembly, the pet lock was intact, and the pull wire was slightly retracted from its initial position within the ddt.If the ruby coil is forcefully retracted against resistance, the pusher assembly may become elongated and the pull wire may retract enough to allow the coil to detach from the pusher assembly.The detached embolization coil was not returned for evaluation; therefore, functional testing could not be performed.The reported resistance experienced during the procedure could not be determined.Evaluation of the returned ruby coil revealed that the pull wire was advanced distal to the pusher assembly ddt, and the pusher assembly was fractured and kinks near the fractured location.If the device is forcefully advanced against resistance, damage such as this may occur.The pusher assembly was fractured; therefore, functional testing could not be performed.The reported resistance experienced during the procedure could not be determined.Further evaluation of the device revealed an offset coil wind on its embolization coil.This damage was likely incidental to the complaint.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Conclusions code: (b)(4).The investigation findings do not lead to a clear conclusion about the root cause of the reported complaint due to the return condition.This report is associated with mfr report number: 3005168196-2021-00197.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left internal iliac artery (iia) using ruby coils and a non-penumbra microcatheter.It was noted that the patient anatomy was tortuous.During the procedure, the first ruby coil became stuck at the distal tip of its introducer sheath; therefore, the ruby coil was removed.The physician then continued with the procedure using a second ruby coil.However, the same issue occurred.Therefore, the ruby coil was removed.The procedure was completed using three new ruby coils.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11263299
Report Number3005168196-2021-00198
Device Sequence Number19011450
Product Code HCG
UDI-Device Identifier00814548019253
UDI-Public00814548019253
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/05/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberRBY2C1660-B
Device Catalogue NumberRBY2C1660
Device Lot NumberF86951
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/14/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/05/2021
Initial Report FDA Received Date02/01/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age68 YR
Date Report Sent to FDA01/01/2005